Jump to content
Richjm

Richjm: Effexor weight gain

Recommended Posts

Richjm

Hello everyone!

i have been on Effexor 75mg xr for probably 4 years now. I think weight has slowly crept up on me and I cant lose any. I am also at the highest weight I've ever been at. I've heard the withdrawal is awful for Effexor. I plan to take 37.5mg for 3 weeks and then split it to 18.5mg and so on... does anyone have any suggestions? Will I ever lose this weight? 

Share this post


Link to post
ChessieCat

Hi Rich and welcome to SA.

 

I am really pleased that you have found SA before you commence tapering.  You are truly one of the lucky ones.  Many of us end up here after we find ourselves in difficulty and start researching about our issues.  We don't very often have the chance to get a member started on their taper the right way from the very beginning.

 

Firstly, SA recommends tapering by 10% of the previous dose with about a 4 week hold to allow the brain to adapt to not getting as much of the drug.  Doing a fast taper can result in severe withdrawal symptoms which can last for months and sometimes years and some members have had to leave work, some have had to move in with a relative and some have become bedridden.  Some members have tried to go too quickly and have had to updose and have had trouble stabilising and have ended up taking longer than if they had followed the 10% with 4 week hold taper.  We all like to think that we will be one of the lucky ones and be able to get off without problems.

 

My personal experience was trying to reduce Pristiq 100mg to 50mg.  I had extreme cog fog for 3 weeks and then I couldn't type.  Because I am a typist by profession I knew that something was very wrong.  Fortunately I had joined SA a few days prior to this happening and they had suggested increasing my dose.  When I couldn't type I went and took extra Pristiq and about 4 hours later I was able to type and my brain was clearing.  Since then I have been tapering by no more than 10% with only mild withdrawal symptoms and I am now down to 17mg.  I'm not going to be off until mid 2020 but I've experienced enough withdrawal symptoms to last a life time so I'm happy to go slowly. 

 

Please create your drug signature following these instructions:

 

A request: Would you summarize your history in a signature - ALL drugs, doses, dates, and discontinuations & reinstatements, in the last 12-24 months particularly?

  • Please leave out symptoms and diagnoses.
  • A list is easier to understand than one or multiple paragraphs. 
  • Any drugs prior to 24 months ago can just be listed with start and stop years.
  • Please use actual dates or approximate dates (mid-June, Late October) rather than relative time frames (last week, 3 months ago)
  • Spell out months, e.g. "October" or "Oct."; 9/1/2016 can be interpreted as Jan. 9, 2016 or Sept. 1, 2016.
  • Link to Account Settings – Create or Edit a signature.

 

I'm going to give you some links to check out so that you understand SA's recommendations.  I've put them in a rough order of which to look at first so just start with the first topic and work you way down the list as you are able to. 

 

One very important thing to remember is to only make 1 change at a time.  So if you want to take a supplement, don't start taking it at the same time you make a dose reduction because if there is a problem you won't know what is causing it.

 

Also, if you start experiencing withdrawal symptoms which continue for few days after a reduction it means that you are going too quickly.  You will need to be patient and listen to your body.  Being a member of SA is really good because when we start getting impatient we can post about it and other members can help us to remain patient.

 

This is your own Intro topic where you can ask questions and journal your progress.  Please update your signature whenever you make a change so that it remains current and we can see your history at a glance.  Thank you.

 

There is a wealth of information on this site.  These are ones that I think will be helpful for you :)

 

Before you begin tapering what you need to know
 

Preparing to Taper


Why taper by 10% of my dosage?

 

Tips for tapering off Effexor (venlafaxine)

 

Tapering Calculator - Online

 

Dr Joseph Glenmullen's Withdrawal Symptoms

 

Keep Notes on Paper

Rate Symptoms Daily to Check Patterns and Progress

 

Brain Remodelling


Video:  Healing From Antidepressants - Patterns of Recovery

 

Non-drug techniques to cope

 

How do you talk to a doctor about tapering and withdrawal?


What should I expect from my doctor about withdrawal symptoms?

 

Windows and Waves Pattern of Stabilization

 

Stabilising After a Reduction - What Does That Mean?

Withdrawal Normal Description

Share this post


Link to post
Richjm

Thank you!

Share this post


Link to post
ChessieCat

You're welcome! ;)

Share this post


Link to post
MollyN

Hi Richjm, 

 

Welcome to SA! I'm thrilled you're here before embarking on a hasty, potentially damaging taper of effexor - you've no doubt saved yourself a world of trouble, so huge congratulations to you!

 

ChessieCat has linked in a treasure trove of tapering information so you'll know the right way to go, don't hesitate to ask if you have further questions.

 

Re. the weight loss: I've been off paxil for one year now and I have dropped 10kgs (I weigh about 60 kgs now). At first, I thought it was just a stressful job that had been the cause, or the end of childbearing, but in retrospect, I suspect it was, in fact, stopping the drug. I haven't changed anything else in terms of eating or exercise really.

 

However, no matter how much we might want to be skinner, oh my goodness, I'd rather be heavier any day than suffer through horrid withdrawal from antidepressants - so please do take your sweet time and go well :) xxxmollyn

Share this post


Link to post
Richjm

Thank you so much for the support. I am ready for this journey, for several of reasons. I just really hope that getting off Effexor could also help me with weight loss which in turn will help with my self esteem. I have been on Zoloft before and went through those awful withdrawal side effects. I cut it cold turkey, and I know never ever everrr to do that again. This support is awesome and I appreciate all of the replies. It gives me a sense of family.

Share this post


Link to post
ChessieCat

Please take some time and complete your drug signature.  It appears every time you post and means that we can see it at a glance and not have to go reading back through your posts to see the information.

 

Thank you.

Share this post


Link to post
ChessieCat

Yes, having the support of people who truly understand what we are experiencing is so helpful for us getting through to the end.

 

BrassMonkey came off completely earlier this year.  He created his own tapering method and it has become known as the Brass Monkey Slide

 

You might find this interesting:  Why taper paper: dose-occupancy curves
 

And this is what a 10% of previous dose + 4 week hold looks like:

 

post-5985-0-07114400-1496291012_thumb.jpg

 

And a couple of topics about slow tapering:

 

Rhi's "Start Small, Listen to Your Body" Taper Plan


Micro-taper instead of 10% or 5% decreases

 

The only 2 supplements which SA recommends are Magnesium and Omega-3 Fish Oil.  Try a small amount to test first and only try one thing at a time.

 

It's important to be aware that even a careful and slow taper can produce discomfort.  It is helpful to learn to sit with the discomfort and not panic which can end up with us taking more of the drug.  I've been tapering for 2 years and just recently I felt that a withdrawal symptom was appearing.  I was wondering if I needed to updose.  I was concerned that if the symptom continued and I didn't updose in the morning that I wouldn't be able to updose until I got home.  Then thankfully I thought I can take a capsule with me so that if the symptom continues I can take it straight away.  As it turned out, the symptom disappeared and I didn't updose.

 

Acceptance

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×

Important Information

By using this site, you agree to our Terms of Use.